Illinois, 2004

Hail and Damaging Wind in Illinois, May 9, 2004

May 9, 2004 · NWS LOT · 8 events in 6 counties and zones

Hail was reported at several locations in Streamwood including Bartlett and Schaumburg Roads, Barrington and Schaumburg Roads, and at Irving Park Road and Lake Street. Cars were dented.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Hail was reported at several locations in Streamwood including Bartlett and Schaumburg Roads, Barrington and Schaumburg Roads, and at Irving Park Road and Lake Street. Cars were dented. Nickel to quarter size hail was reported at several locations in Plainfiled. An isolated 58 mph wind gust was observed in Aurora, in Kane County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 9, 2:20 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 9, 2:20 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN MAY 9 2004

.PUBLIC DISCUSSION FOR GRIDS/ZONES...

SHORT TERM...(TNGT AND MON)
COMPACT MESOSCALE CONVECTIVE VORT CONTS TO MOV ENE ACROSS SERN
WI..WITH TAIL CURLING S AND SW THRU CHI METRO AREA TO IL RIVER.
UNSTABLE AIRMASS IN PLACE S OF WMFNT DRAPED ACROSS SRN WI AND XTRM
NERN CORNER OF IL. THO SUPRESSED FURTHER S INTO CWA...TSRA DVLPG
DOWN LN OF ENHANCED CONVERGENCE. VORT TO MOVE OUT OVR LK MI DURG
REST OF AFTERNOON...ENDING IMMEDIATE THREAT OF STORMS. NEXT THREAT
IS MCV TRACKING NE FM S CNTRL IL. SAT SHOWS ENHANCED CU FIELD QUAD
CITIES VC WITH A FEW RADAR ECHOES STARTING TO SHOW UP. WI VORT AND
IA VORT BOTH SHOW UP IN SOME FASHION IN VORTICITY PROGS...WITH
IA MAX TO MOV ACROSS NRN IL THIS EVE. GIVEN UNSTABLE AIR IN PLACE
THERE IS POTENTIAL TSRA TO DVLP/MOV INTO NRN IL DURG THE LATE
AFTERNOON AND EVE WITH UVV AND HEATING...THO LTL/NO SFC FOCUS SO
ONLY EXPECT ISOLD TO SCT COVERAGE.

SRN PORTION OF CDFNT TO SLOLY APPREACH FA FM NW LATE TNGT AND MON AS
UPR TROF PROGRESSES TO CNTRL CANADA...WITH FRONT INTO SRN WI AND NW
IL BY 00Z TUE. CONT CHC OF TSRA MON AHEAD OF CDFNT WITH WARM
UNSTABLE AIR IN PLACE. TEMPS AGAIN 80S ACROSS FA MON WITH CONT
SWRLY FLO.

TRS

LONG TERM...(MON NGT THROUGH SUN)

COLD FRONT CONTINUES TO SAG INTO CWA TUE NIGHT BEFORE STALLING
ACROSS SOUTHERN CWA...OR JUST SOUTH OF IT. ETA/NGM/GFS ALL INDICATE
WEAK S/WV AND VORT MAX PROGGED ACROSS SE IOWA 00Z TUE...WHICH MOVES
SLOWLY ALONG BAROCLINIC ZONE ACROSS IL/NW IND TUE NGT. SFC DEWPOINTS
POOL IN 60-65 DEG F RANGE AHEAD OF FRONT...WITH META FCST SOUNDINGS
INDICATING AROUND 1500 J/KG AND NO CAP. ONLY CHC POPS WARRANTED ATTM
HOWEVER...AS LOW LEVEL WIND FIELD AND ASSOCIATED CONVERGENCE
WEAK...AND AFFOREMENTIONED S/WV IS DAMPING AS IT MOVES INTO RISING
HEIGHTS TO THE EAST.

UPPER PATTERN BECOMES MORE AMPLIFIED TUES AHEAD OF DEVELOPING
WESTERN TROUGH...WITH DEEP LAYER SOUTHERLY FLOW PUSHING FRONT BACK
NORTH OF THE FA DURG THE DAY...WITH CHC POPS FOR TSRA VCNTY FNT. DRY
WX EXPECTED TUE NGT. INCRSG GULF MOISTURE INTO WED WITH WEAK S/WV
INDICATED BY GFS LIFTING UP MS VLY WED NGT. WILL BRING LOW CHC POPS
BACK IN DURG DAY HOWEVER...TO BLEND WITH SURROUNDING WFO GRIDS. COLD
FRONT FINALLY MOVES THROUGH CWA FRI MORNING...THOUGH SLOWS UP ACROSS
SOUTHERN PORTIONS INTO FRI NGT. WILL HANG ON TO LOW CHC POP
THERE...THEN DRY ENTIRE FA SAT AND SUN.

TEMP WISE...COOLER NORTH TUES WITH WIND OFF LAKE NORTH OF FRNT.
WARMER WED AND THU AS FNT PUSHES NORTH...THOUGH MOIST FLOW OFF AND
MS VLY S/WV LIKELY TO INCRS AMOUNT OF CLOUD COVER.

RATZER

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
CONVECTIVELY INDUCDED VORT MAX TRACKING ENE AT 30KT FM SW WI TO BE
AT LK MI SHORE BY 21Z. MAIN FOCUS FOR TSRA WILL BE ALONG AND N OF
WNFMT DRAPED ACROSS FAR SRN WI AND DIPPING SEWRD ACROSS XTRM NE
CORNER OF IL. THIS LEAVES TERMINALS WITH LO THREAT THUS NO INCLUSION
IN TAFS. ANOTHER MCV IN S CNTRL IA MOVG ENE AT 20 KTS. MODELS BRING
THIS VORT MAX ACROSS MS RIVER BTWN DVN AND BRL BY 00Z. WITH UNSTABLE
AIRMASS IN PLACE ACROSS TERMINALS POTENTIAL FOR LATE AFTERNOON AND
EVENING TSRA THO SFC FOCUS MISSING ATTM. AGAIN...DUE TO UNCERTAINTY
NO MENTION IN CURRENT TAFS. SW SFC WINDS TO PERSIST THRU PD...WITH
SOME DEC DUE DECOUPLING AFTER SUNSET.

TRS

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 9, 4:00 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT SUN MAY 9 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-101100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 PM CDT SUN MAY 9 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

AREAS NORTHEAST OF A LINE FROM PONTIAC TO VALPARAISO WOULD SEEM TO
HAVE THE HIGHEST CHANCES OF ANY SEVERE STORMS.

A WARM UNSTABLE AIRMASS COVERS THE AREA. SCATTERED THUNDERSTORMS
DEVELOPING OVER WESTERN ILLINOIS LATE THIS AFTERNOON WILL MOVE
NORTHEAST THROUGH 8 PM BEFORE DISSIPATING. THE STRONGEST STORM COULD
PRODUCE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
MONDAY NIGHT AS A COLD FRONT MOVES INTO A MODERATELY UNSTABLE
AIRMASS OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA. THUNDERSTORMS
MAY CONTINUE INTO TUESDAY BUT SEVERE STORMS ARE NOT EXPECTED
TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MIGHT BE NEEDED THIS EVENING AND AGAIN MONDAY AFTERNOON AND
MONDAY NIGHT.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-101100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
500 PM CDT SUN MAY 9 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

A WARM UNSTABLE AIRMASS COVERS THE AREA. SCATTERED THUNDERSTORMS
DEVELOPING OVER WESTERN ILLINOIS LATE THIS AFTERNOON WILL MOVE
NORTHEAST THROUGH 8 PM BEFORE DISSIPATING. THE STRONGEST STORM COULD
PRODUCE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
MONDAY NIGHT AS A COLD FRONT MOVES INTO A MODERATELY UNSTABLE
AIRMASS OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA. THUNDERSTORMS
MAY CONTINUE INTO TUESDAY BUT SEVERE STORMS ARE NOT EXPECTED
TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH FRIDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Special weather statement, May 9, 2:18 PM CST, 2 hours 18 minutes before
ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
318 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 170. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
COOK...DU PAGE...KANE...KENDALL...LAKE...MCHENRY...WILL...

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...JOLIET...
NAPERVILLE...WAUKEGAN...WOODSTOCK...YORKVILLE...
Special weather statement, May 9, 2:20 PM CST, 2 hours 16 minutes before
ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022-INZ001-INZ002-100000
-

SPECIAL WEATHER STATEMENT RETRANSMISSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 170. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
COOK...DU PAGE...KANE...KENDALL...LAKE...MCHENRY...WILL...

IN INDIANA:
LAKE...PORTER...

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...GARY...JOLIET...
NAPERVILLE...VALPARAISO...WAUKEGAN...WOODSTOCK...YORKVILLE...
Special weather statement, May 9, 3:29 PM CST, 1 hour 7 minutes before
>ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022-INZ001-INZ002-
092141-

SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE CHICAGO IL
429 PM CDT SUN MAY 9 2004

ILZ005-006-012>014-020-022-INZ001-002-092141-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 170. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
COOK...DU PAGE...KANE...KENDALL...LAKE...MCHENRY...WILL...

IN INDIANA:
LAKE IN...PORTER...

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...GARY...JOLIET...
NAPERVILLE...VALPARAISO...WAUKEGAN...WOODSTOCK...YORKVILLE...

The radar

The Chicago radar (KLOT), 56 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, La Salle

When
May 9, 4:36 PM CST to 4:41 PM CST
Where
La Salle County, Serena
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.483, -88.733

Hail, Boone

When
May 9, 5:05 PM CST to 5:10 PM CST
Where
Boone County, Belvidere
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.250, -88.850

Hail, Lee

When
May 9, 5:15 PM CST to 5:20 PM CST
Where
Lee County, Paw Paw
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.683, -88.983

Hail, Cook

When
May 9, 5:20 PM CST to 5:35 PM CST
Where
Cook County, Streamwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -88.167

Hail, Cook

When
May 9, 5:30 PM CST to 5:35 PM CST
Where
Cook County, Schaumburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -88.083

Cars were damaged by hail.

Hail, Will

When
May 9, 5:44 PM CST to 5:49 PM CST
Where
Will County, Crete
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.450, -87.633

Thunderstorm Wind, Kane

When
May 9, 5:50 PM CST
Where
Kane County, Aurora
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.767, -88.317

Trees were blown down at Route 47 and Walker Road.

Hail, Will

When
May 9, 6:10 PM CST to 6:20 PM CST
Where
Will County, Plainfield
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.600, -88.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396669, 5396668, 5396667, 5396666, 5396665, 5396664, 5396663, 5396662.